Loss of Taste with Zicam
Since many of you here love food and drink, I want to pass on a cautionary tale that happened last night.
For years my wife has been taking Zicam (a homeopathic zinc supplement) when she felt cold symptoms coming on. She felt that it lessened the severity of cold symptoms, but that is neither here nor there. Yesterday, however, we ran out of Zicam and I went to the pharmacy to get more. When I was looking through their products, I noticed that instead of the normal rapid melts, they now had a Zicam Lozenge product, so I picked that up also.
Before going to bed last night my wife took one of the lozenges and had a strong displeasing taste in her mouth and spit the lozenge out unfinished. BUT when she ate her breakfast this morning she had no taste. Several hours later her taste is still very dampened, but it is coming back slowly -- that is good.
But searching this morning on the internet has made me much more aware of Zicam and complaints about people losing their sense of smell and taste. The FDA has pulled some of their products (nasal mists) in the past because of complaints about losing smell and taste. And there are numerous other complaints about the full range of Zicam products and people losing sensory abilities. A lot of people have lost their senses from hours to years to permanently.
I am very rarely a reactionary on this type of thing, and yes, it is easy to discount people with colds claiming they can't smell or taste as they might be stuffed up etc., but my wife has no cold symptoms and took it as a preventative because everyone in our house is sick except for her. And just last night she was the one who tasted the wine in the hyper-decanting thread post that I did.
There have been studies about the effect of zinc on taste, so maybe it was an overload of zinc, but regardless I am no longer messing with Zicam or any other product like it. Of course it is up to you to form your own opinion, and you may not believe this at all, but I wanted to pass it on anyhow as our group highly values taste (in addition to sharp things). A life without taste would suck, and the thought of not sharing a glass of wine with my wife or struggling to cook foods that appeal is not a pleasant one.
There are my 2 cents. All my Zicam is going in the trash.
if i didnt have a sense of taste, i imagine i could put down diet food easier(low fat, low sodium,low cal) still not worth it?
I can't imagine...I've only taken it a couple of times (the melt things)...might be my last couple.
Took the mist years ago when it first came out. lost my sense of taste for 2 weeks, Lisinipril also, does that. never again.
I called up Zicam and they attributed it to an allergic reaction or something related to a cold. The lady did the cover-your-as$ line about how they tested it and found no taste loss with the product. And here is the comforting part. She then says that people who experience this sensation usually recover in hours but in some cases it is permanent loss. But most cases resolve themselves in 2-3 months.
Great. Put this as a warning on your product and see how much Zicam sells.
That sucks, but she shouldn't have been using a "homeopathic" remedy, in the first place. Besides than the fact that they don't work, they are exempt from standard FDA requirements.
The strange thing is that last night I (wrongly) said to my wife that it is a sad state of affairs that a homeopathic company has to make their treatment/medicine sound like a synthetic pharmaceutical drug to sell in the US. BUT it was the other way around, this is a pharma company claiming it is homeopathic so they don't need FDA approval.
Originally Posted by EdipisReks
I general I am not against homeopathic remedies, though I don't use them myself, and zicam is the only one my wife has used.